EconPapers    
Economics at your fingertips  
 

Imperfect competition and indeterminacy of aggregate output

Pengfei Wang () and Yi Wen ()

Journal of Economic Theory, 2008, vol. 143, issue 1, 519-540

Abstract: This paper shows imperfect competition can lead to indeterminacy in aggregate output in a standard DSGE model with imperfect competition. Indeterminacy arises in the model from the composition of aggregate output. In sharp contrast to the indeterminacy literature pioneered by Benhabib and Farmer [J. Benhabib, R. Farmer, Indeterminacy and increasing returns, J. Econ. Theory 63 (1) (1994) 19-41] and Gali [J. Gali, Monopolistic competition, business cycles, and the composition of aggregate demand, J. Econ. Theory 63 (1) (1994) 73-96], indeterminacy in our model is global; hence it is more robust to structural parameters. In addition, sunspots in our model can be autocorrelated. The paper provides a justification for exogenous variations in desired markups, which play an important role as a source of cost-push shocks in the monetary policy literature. Our model outperforms a standard RBC model driven by technology shocks in several dimensions, including the volatility of labor market and the hump-shaped output dynamics.

Keywords: Indeterminacy; Global; sunspots; Self-fulfilling; expectations; Procyclical; productivity; Marginal; costs; Counter-cyclical; markup; Cost-push; shocks; Hump-shaped; impulse; responses (search for similar items in EconPapers)
Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (11) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022-0531(08)00050-1
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Imperfect competition and indeterminacy of aggregate output (2007) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:143:y:2008:i:1:p:519-540

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-06-30
Handle: RePEc:eee:jetheo:v:143:y:2008:i:1:p:519-540